Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 98, NWS Las Vegas, NV

July 28, 2013Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 28, 2013, 11:38 AM MST for Mohave County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2013, 11:38 AM MST (18:38 UTC)
Expired
Jul 28, 2013, 1:45 PM MST
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 121 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

815 
WGUS55 KVEF 281838
FFWVEF
AZC015-282045-
/O.NEW.KVEF.FF.W.0098.130728T1838Z-130728T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1138 AM MST SUN JUL 28 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 145 PM MST.

* AT 1135 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 8 MILES SOUTH OF VALENTINE...OR
  22 MILES EAST OF KINGMAN...MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VALENTINE...
  STATE ROUTE 66 NEAR VALENTINE...
  HACKBERRY ROAD BETWEEN STATE ROUTE 66 AND INTERSTATE 40...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3538 11372 3547 11347 3532 11342 3516 11357
      3516 11370 3518 11379 3520 11383

$$

WOLCOTT
2 follow-up statements
642 
WGUS75 KVEF 281916
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1216 PM MST SUN JUL 28 2013

AZC015-282045-
/O.CON.KVEF.FF.W.0098.000000T0000Z-130728T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
1216 PM MST SUN JUL 28 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM MST FOR
CENTRAL MOHAVE COUNTY...

AT 1210 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN ALONG HACKBERRY 
ROAD NORTH OF INTERSTATE 40 AND SOUTH OF VALENTINE. THIS STORM WAS 
LOCATED NEAR VALENTINE...OR 26 MILES EAST OF KINGMAN...MOVING 
NORTHEAST AT 10 MPH. MORE STORMS WERE FORMING TO THE SOUTHWEST AND 
MAY MOVE THROUGH THE WARNED AREA DURING THE NEXT HOUR.

LOCATIONS IMPACTED INCLUDE...
VALENTINE...
STATE ROUTE 66 NEAR VALENTINE...
HACKBERRY ROAD BETWEEN STATE ROUTE 66 AND INTERSTATE 40...
OTHER RURAL AREAS OF CENTRAL MOHAVE COUNTY.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 71 AND 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3538 11372 3547 11347 3532 11342 3516 11357
      3516 11370 3518 11379 3520 11383

$$

WOLCOTT
441 
WGUS75 KVEF 282032
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
132 PM MST SUN JUL 28 2013

AZC015-282040-
/O.CAN.KVEF.FF.W.0098.000000T0000Z-130728T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
132 PM MST SUN JUL 28 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL MOHAVE
COUNTY...

THE STORMS THAT PROMPTED THE FLASH FLOOD WARNING NORTH OF INTERSTATE 
40 EAST OF KINGMAN HAVE MOVED OUT OF THE AREA. TRAVELERS AND PEOPLE 
ENJOYING OUTDOOR RECREATION SHOULD BE AWARE OF THE POTENTIAL FOR 
FLOWING WATER IN NORMALLY DRY WASHES AND LOW WATER 
CROSSINGS...ESPECIALLY ALONG HACKBERRY ROAD BETWEEN INTERSTATE 40 
AND VALENTINE. NEVER DRIVE THROUGH FLOODED ROADWAYS.

LAT...LON 3538 11372 3547 11347 3532 11342 3516 11357
      3516 11370 3518 11379 3520 11383

$$

WOLCOTT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 9:25 AM MST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 28, 9:25 AM MST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
925 AM PDT SUN JUL 28 2013

.SYNOPSIS...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WITH
LOCALLY HEAVY RAINFALL WILL CONTINUE THROUGH TODAY...ALTHOUGH SOME
DRYING WILL START TO OCCUR OVER THE FAR SOUTHWEST PORTIONS OF THE
AREA. THIS DRIER AIR WILL WORK NORTH TONIGHT AND MONDAY BRINGING AN
END TO SHOWERS AND THUNDERSTORMS EXCEPT FOR THE FAR NORTHERN AREAS
OF LINCOLN...NYE AND INYO COUNTIES. THUNDERSTORM CHANCES ARE
EXPECTED TO END FOR THE ENTIRE AREA BY TUESDAY AS DRIER AIR
CONTINUES TO WORK INTO THE REGION. TEMPERATURES WILL REMAIN SLIGHTLY
BELOW NORMAL TODAY AND MONDAY...THEN RISE TO NEAR NORMAL THROUGH THE
REMAINDER OF THE WEEK.
&&

.UPDATE...A VERY WEAK BOUNDARY AS SEEN IN WATER VAPOR THIS MORNING
AND ALSO WEAK LOW LEVEL CONVERGENCE OFF THE NAM12 ACROSS THE
SOUTHERN PORTION OF THE CWA IS ALLOWING SHOWERS AND THUNDERSTORMS TO
FIRE OFF FROM CENTRAL MOHAVE COUNTY WEST INTO SAN BERNARDINO COUNTY
THIS MORNING. THE NAM SHOWS THIS CONVERGENCE ENDING BY 18Z...BUT BY
THEN THE CLOUD FREE SKIES SHOULD ALLOW FOR PLENTY OF WARMING AND THE
CONTINUE MOISTURE/UNSTABLE AIRMASS WILL FIRE OFF CONVECTION OVER THE
MOUNTAINS BY LATE MORNING/EARLY AFTERNOON. THE PREV DISCUSSION
COVERS THE SITUATION WELL WITH THE SHORT TERM FORECAST REMAINING ON
TRACK. DO NOT PLAN ANY UPDATES THIS MORNING.
&&

.PREV DISCUSSION...
300 AM PDT SUN JUL 28 2013

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...SKIES HAVE GENERALLY
CLEARED OVER MUCH OF THE CWA THIS MORNING EXCEPT FOR A PERSISTENT
BAND OF SHOWERS AND THUNDERSTORMS OVER FAR SOUTHERN MOHAVE COUNTY
AND SOUTHEAST SAN BERNARDINO COUNTY. THIS BAND LOOKS TO BE FORMING
ON THE LEADING EDGE OF A WEAK DISTURBANCE THAT PUSHED NORTH FROM
BAJA. ITS POSSIBLE THAT THIS LINE OF SHOWERS AND STORMS COULD
PERSIST UNTIL AFTER SUNRISE BEFORE WEAKENING.

MODELS HAVE CONTINUED TO SHOW PLENTY OF MOISTURE AND INSTABILITY
OVER THE AREA TODAY WHICH WILL LEAD TO ANOTHER DAY OF ISOLATED TO
SCATTERED THUNDERSTORMS. MODELS HAVE INDICATED THAT PW VALUES WILL
DECREASE TODAY AND LOCAL SENSORS HAVE SHOWN READINGS DOWN ABOUT A
QUARTER TO HALF AN INCH FROM 24 HOURS AGO. HOWEVER...READINGS OVER
THE SOUTHERN PORTIONS OF THE CWA INCLUDING MOHAVE...CLARK...SOUTHERN
INYO AND EASTERN SAN BERNARDINO COUNTIES ARE STILL RUNNING ABOUT AN
INCH TO AN INCH AND A HALF WITH OTHER AREAS STILL ABOVE ONE INCH.
THIS COMBINED WITH LI VALUES AROUND -2/-5 AND GENERALLY CLEAR SKIES
OVER MUCH OF THE AREA WILL LEAD TO THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS. THERE COULD BE MORE PERSISTENT AND ORGANIZED STORMS
STRETCHING FROM LINCOLN COUNTY INTO SOUTHERN INYO COUNTY DUE TO A
WEAK DISTURBANCE THAT THE MODELS HAVE PICKED UP ON. THERE IS ALSO A
FAIRLY PRONOUNCED CONVERGENCE BOUNDARY IN THIS AREA THAT COULD HELP
GENERATE AND PERSIST STORMS. THE GENERAL WIND FLOW IS ABOUT THE SAME
AS IT WAS YESTERDAY SO FLASH FLOODING WILL AGAIN BE THE MAIN
CONCERN. THE MODELS HAVE BEEN PICKING UP ON DRIER AIR TRYING TO WORK
INTO THE SOUTHWEST PORTIONS OF THE CWA...BUT IT LOOKS LIKE THAT
DRYING REALLY WONT OCCUR UNTIL THIS EVENING SO ADDED MUCH OF SAN
BERNARDINO COUNTY BACK INTO THE SLIGHT CHANCE CATEGORY FOR THIS
AFTERNOON. BY TONIGHT...MUCH DRIER AND MORE STABLE AIR WILL WORK
INTO THE AREA WITH THUNDERSTORMS ENDING OVER THE SOUTHERN HALF OF
THE AREA. THERE WILL STILL BE ENOUGH MOISTURE AND INSTABILITY TO
WARRANT AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS MONDAY AFTERNOON
FOR NORTHERN LINCOLN...CENTRAL NYE AND NORTHERN INYO COUNTIES...WITH
DRY CONDITIONS ELSEWHERE. BY MONDAY NIGHT...DRIER AIR SHOULD BE OVER
THE ENTIRE CWA LEADING TO GENERALLY CLEAR SKIES AREA WIDE.
TEMPERATURES WILL REMAIN A FEW DEGREES BELOW NORMAL TODAY AND
MONDAY.

.LONG TERM...TUESDAY THROUGH SATURDAY...THE MEDIUM RANGE MODELS
CONTINUE TO INDICATE DRY SOUTHWEST FLOW HOLDING OVER THE FORECAST
AREA DURING THE PERIOD. THIS PATTERN INITIALLY DEVELOPS FROM A
CLOSED LOW OFF THE PACIFIC NORTHWEST COAST AND A HIGH CENTERED OVER
NEW MEXICO. THE PAC NORTHWEST LOW IS FORECAST TO MOVE INLAND
WEDNESDAY AND THURSDAY THEN LIFT TO THE NORTHEAST FRIDAY AS ANOTHER
LOW DEVELOPS OFF THE PAC NORTHWEST COAST BY SATURDAY. MONSOONAL
MOISTURE CIRCULATING AROUND THE NEW MEXICO/TEXAS HIGH MAY
OCCASIONALLY BRUSH NORTHWEST ARIZONA BUT SHOULD GENERALLY BE SHUNTED
EAST OF THE MOHAVE COUNTY BORDER AND ALLOW THE ENTIRE AREA TO TAKE A
BREAK FROM SHOWERS AND THUNDERSTORMS THROUGH AT LEAST SATURDAY. HIGH
TEMPERATURES WERE BUMPED DOWNWARD A FEW DEGREES WEDNESDAY THROUGH
SATURDAY BASED ON THE LATEST GFS GUIDANCE WHICH REFLECTS THE DEEPER
TROUGH BRUSHING THE GREAT BASIN.
&&

.AVIATION...FOR MCCARRAN...MOSTLY CLEAR SKIES EARLY THIS MORNING
WITH CLOUDS DEVELOPING BY LATE MORNING. THUNDERSTORMS ARE FORECAST
TO DEVELOP OVER THE HIGHER TERRAIN WITH THE POTENTIAL FOR
THUNDERSTORMS IN THE VALLEY BETWEEN 19Z-23Z. HEAVY RAIN WILL BE THE
BIGGEST CONCERN WITH CIGS POSSIBLY DOWN TO 8K FEET AT TIMES. WINDS
WILL GENERALLY BE UNDER 10 KTS OUT OF THE SOUTH...BUT WITH ANY
STORMS AROUND COULD EASILY GO VARIABLE. THUNDERSTORMS SHOULD AFFECT
ALL APPROACH CORRIDORS...ALTHOUGH STORMS IN THE DAGGETT APPROACH
SHOULD BE LESS IN COVERAGE. DRIER AIR WILL WORK INTO THE REGION
TONIGHT WITH THUNDERSTORM CHANCES ENDING FOR THE WEEK.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED AREAWIDE
TODAY...WITH WINDS GENERALLY OUT OF THE SOUTH AROUND 10KTS OUTSIDE
OF THUNDERSTORM ACTIVITY. CIGS WILL VARY BUT COULD BE 6K FEET OR
LOWER IN STORMS ALONG WITH BRIEF VISIBILITY REDUCTIONS IN HEAVY RAIN
SHOWERS. MUCH DRIER AIR WILL WORK INTO THE REGION TONIGHT WITH
THUNDERSTORM CHANCES ENDING FOR THE WEEK...EXCEPT FOR THE FAR
NORTHERN AREAS OF LINCOLN AND NYE COUNTIES.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

UPDATE...JENSEN
PREV DISCUSSION...GORELOW/ADAIR

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 28, 4:24 AM MST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
424 AM PDT SUN JUL 28 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-290700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
424 AM PDT SUN JUL 28 2013 /424 AM MST SUN JUL 28 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

DRY AIR OFF THE SOUTHERN CALIFORNIA COAST WILL BE A LITTLE SLOWER TO
SPREAD ACROSS THE REGION AND ISOLATED TO SCATTERED THUNDERSTORMS ARE
EXPECTED AGAIN TODAY INTO THIS EVENING OVER MUCH OF THE REGION.
LOCALLY HEAVY RAIN REMAINS THE PRIMARY THREAT DUE TO THE SLOW
MOVEMENT OF ANY STORM. FLASH FLOODING AND DEBRIS FLOWS CAN OCCUR
QUICKLY IN RECENT BURN AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A DRY AIR MASS IS EXPECTED TO SPREAD FROM SOUTHWEST TO NORTHEAST
ACROSS THE REGION BY MONDAY WHICH WILL KEEP ISOLATED THUNDERSTORMS
CONFINED PRIMARILY NEAR THE UTAH BORDER. NO HAZARDOUS WEATHER IS
EXPECTED TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:17 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 27, 11:06 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 28, 11:23 AM MSTAreal Flood AdvisoryVEFMohave82 min
Jul 28, 11:28 AM MSTFlash Flood WatchVEFMohave11 hr
Jul 28, 11:47 AM MSTFlash Flood WarningVEFMohave4 hr
Jul 28, 11:51 AM MSTSevere Thunderstorm WarningVEFMohave24 min
Jul 28, 11:57 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 28, 12:10 PM MSTSevere Thunderstorm WarningVEFMohave35 min
Jul 28, 12:47 PM MSTFlash Flood WarningVEFMohave118 min
Jul 28, 1:07 PM MSTAreal Flood AdvisoryVEFMohave113 min
Jul 28, 1:20 PM MSTFlash Flood WarningVEFMohave115 min
Jul 28, 3:19 PM MSTFlash Flood WarningVEFMohave116 min
Jul 28, 4:11 PM MSTFlash Flood WarningVEFMohave94 min
Jul 28, 4:30 PM MSTAreal Flood AdvisoryVEFMohave2 hr

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.